Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 78, NWS Melbourne, FL

July 13, 2005Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 13, 2005, 5:13 PM EDT for Orange County, Florida. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2005, 5:13 PM EDT (21:13 UTC)
Expired
Jul 13, 2005, 6:00 PM EDT
In force
47 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Orange County, FL

The radar

The Melbourne radar (KMLB), 90 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 5:56 PM EDTFUNNEL CLOUDWinter Park, FLORANGE COUNTY SHERIFFS OFFICE RECEIVED SEVERAL REPORTS OF FUNNEL CLOUD SIGHTINGS IN THE WINTER PARK AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2005-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3000 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2005-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3000 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 132117
SVRMLB
FLC095-132200-
/O.NEW.KMLB.SV.W.0078.050713T2113Z-050713T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
513 PM EDT WED JUL 13 2005

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ORANGE COUNTY IN EAST CENTRAL FLORIDA
  THIS INCLUDES THE CITIES OF...WINTER PARK...WINDERMERE...PINE      
  HILLS...OCOEE...OAK RIDGE... LOCKHART...FOREST CITY...             
  ORLANDO...FAIRVIEW SHORES...CONWAY...MAITLAND

* UNTIL 600 PM EDT

* AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH OVER WESTERN 
ORANGE COUNTY FROM LOCKHART TO BAY HILL AND THE THEME PARKS... 
DRIFTING SOUTH AT 10 MPH. 

* THE SEVERE THUNDERSTORM WILL AFFECT...
  WINTER PARK...PINE HILLS...ORLOVISTA...ORLANDO
  UNIVERSAL STUDIOS...OAK RIDGE AND WINDERMERE...AND DOCTOR PHILLIPS 

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

EXCESSIVE CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF AT ALL POSSIBLE...STAYING AWAY FROM WINDOWS AND DOORS AND
AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

LAT...LON 2867 8133 2869 8153 2837 8162 2834 8134

$$
2 follow-up statements
000 
WWUS52 KMLB 132140
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
538 PM EDT WED JUL 13 2005

FLC095-132200-
/O.CON.KMLB.SV.W.0078.000000T0000Z-050713T2200Z/
ORANGE FL-
538 PM EDT WED JUL 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM EDT FOR
WESTERN ORANGE COUNTY...

AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF EMBEDDED SEVERE THUNDERSTORMS CAPABLE OF 
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH FROM LOCKHART TO BAY 
HILL...DOCTOR PHILLIPS AND THE THEME PARKS. THE STRONGEST STORMS 
HAVE SHIFTED INTO SOUTHWEST ORANGE COUNTY. MOVEMENT IS TOWARD THE 
SOUTH AT JUST 10 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS SHOWN 2 INCHES OF RAIN 
HAS FALLEN IN THE LAST HOUR FROM LOCKHART TO ORLAVISTA TO DOCTOR 
PHILLIPS. THIS IS LIKELY CAUSING TEMPORARY FLOODING OF SOME ROADS 
AND INTERSECTIONS...ESPECIALLY IN LOW LYING AND POOR DRAINAGE AREAS. 
MOTORISTS ARE ADVISED TO DEACTIVATE CRUISE CONTROL AND SLOW DOWN IN 
HEAVY RAIN TO REDUCE THE RISK OF HYDROPLANING.

LAT...LON 2867 8133 2869 8153 2837 8162 2834 8134

$$

KELLY
000 
WWUS52 KMLB 132158
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
555 PM EDT WED JUL 13 2005

FLC095-132205-
/O.EXP.KMLB.SV.W.0078.000000T0000Z-050713T2200Z/
ORANGE FL-
555 PM EDT WED JUL 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ORANGE COUNTY WILL BE 
ALLOWED TO EXPIRE AT 600 PM EDT...

AT 555 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER CAPABLE OF PRODUCING DAMAGING WINDS OR LARGE HAIL. AS A 
RESULT...THE WARNING WILL BE ALLOWED TO EXPIRE.

HOWEVER...AN URBAN FLOOD ADVISORY CONTINUES UNTIL 745 PM FOR WESTERN 
ORANGE COUNTY FOR VERY HEAVY RAIN THAT HAS PRODUCED 2 INCHES IN LESS 
THAN AN HOUR. THE RAINS WILL CONTINUE TO GRADUALLY DECREASE IN 
COVERAGE AND INTENSITY...AND COME TO AN END BY 8 PM.

LAT...LON 2867 8133 2869 8153 2837 8162 2834 8134

$$

KELLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:45 PM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 13, 1:45 PM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
145 PM EDT WED JUL 13 2005

.DISCUSSION...CORRECTED MARINE DISCUSSION

TONIGHT...LOOKS LIKE ANOTHER SULTRY NIGHT AS SURFACE TO 500MB RIDGE
OF HIGH PRESSURE REMAINS ANCHORED OVER CENTRAL FLORIDA. WITH DEW
POINTS IN THE MID 70S AND ONLY A COUPLE OF COOP SITES REPORTING
OVERNIGHT LOWS BELOW 75 DEGREES THIS MORNING...BUMPED OVERNIGHT LOWS
UP A DEGREE OR TWO FROM CURRENT FORECASTED NUMBERS. LIGHT WINDS WILL
NOT ALLOW TOO MUCH MIXING AFTER THE EVENING HOURS.

THURSDAY THRU SUNDAY...FAIRLY TYPICAL WET SEASON PATTERN CONTINUES
WITH RIGE AXIS ABOUT OVER EAST CENTRAL FLORIDA THURSDAY MOVING
SLOWLY NORTHWARD TO NORTH FLORIDA BY LATE SATURDAY. HIGH PW ALONG
WITH WEAK FLOW WILL ALLOW DAILY SEA BREEZES TO RAPIDLY INITIATE
RW/TRW THEN OUTFLOW BOUDNARIES WILL DOMINATE CONVECTIVE INITIATION.
STEERING LEVEL FLOW REMAINS IN THE 5 TO 10 KT RANGE SO STORMS WONT
GO VERY FAR BEFORE RAINING OUT AND PRODUCING NEW STORMS VIA
OUTFLOWS. CONVECTION SHOULD BE DIURNAL WITH RW ISOLD TRW LINGERING
TILL EVENING ESPECIALLY INTERIOR.

MONDAY THRU WEDNESDAY...RIDGE AXIS CONTINUES DRIFTING NORTHWARD AND
EASTERLY FLOW DEEPENS. STEERING FLOW CONTINUES AT SOUTH TO
SOUTHWEAST AT ONLY 5 TO 10. GFS INDICATES DRIER AIRMASS MOVING IN
MONDAY AND CONTINUING INTO WEDNESDAY WHICH MAY DROP POPS TO BELOW
SEASONAL NORMALS ESPECIALLY ALONG THE COAST...BUT WILL CONTINUE WITH
POPS AROUND 40 PCT AT THIS TIME DUE TO UNCERTAINTY.
&&

.MARINE...AFTER THE ATLANTIC SEA BREEZE CIRCULATION DIMINISHES
DURING THE EVENING HOURS WINDS WILL BE 10 KNOTS OR LESS DUE TO RIDGE
AXIS OVER CENTRAL FLORIDA AND ADJACENT COASTAL WATERS. WINDS REMAIN
AROUND 10 KTS THROUGH MONDAY WITH SEAS GENERALLY AROUND 2 TO 3 FT.
SEAS MAY BUILD TO AROUND 4 FEET OFFSHORE BY SUNDAY AND MONDAY. ONLY
HAZARD WILL BE ISOLATED TRW.

&&

.AVIATION...VFR CONDITIONS ALONG THE IMMEDIATE COAST AS THE SEA
BREEZE WILL HAVE PUSHED INLAND. SCATTERED IFR CONDITIONS AROUND
THUNDERSTORMS PROPAGATING INLAND DURING THE AFTERNOON. HIGHEST
COVERAGE EXPECTED INLAND BETWEEN 20Z-24Z. COULD SEE PATCHES OF
SHALLOW GROUND FOG OR FOG AROUND SUNRISE BUT ANY FOG WILL BE MVFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  90  76  89 /  10  50  20  40
MCO  76  92  75  91 /  20  50  20  40
MLB  77  89  76  90 /  10  50  20  40
VRB  76  88  76  89 /  10  50  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WIMMER
LONG TERM....HAGEMEYER
Hazardous weather outlook, Jul 13, 6:15 AM EDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OFFICE MELBOURNE FL
615 AM EDT WED JUL 13 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
132000-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
615 AM EDT WED JUL 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORM IMPACT...
DAYTIME HEATING...ALONG WITH THE AFTERNOON SEA AND LAKE BREEZE
BOUNDARIES...WILL ALLOW SCATTERED SHOWERS AND LIGHTNING STORMS TO
DEVELOP TODAY. THE GREATEST COVERAGE WILL AGAIN BE DURING THE
LATE AFTERNOON AS THE SEA BREEZE PUSHES INLAND DURING THE TIME OF
PEAK HEATING. DEADLY CLOUD TO GROUND LIGHTNING BEING AND HEAVY
RAIN WILL BE THE PRIMARY THREATS.

...FLOOD IMPACT...
LOCAL RAINFALL AMOUNTS OF TWO TO THREE INCHES WILL BE POSSIBLE IN
THE MOST INTENSE STORMS TODAY....ESPECIALLY OVER THE INTERIOR FROM
LATE AFTERNOON INTO EARLY EVENING DUE TO SLOW STORM MOVEMENT. SOME
PONDING OF WATER ON ROADS...AS WELL AS LOCALIZED POOR DRAINAGE
AND URBAN FLOODING...MAY OCCUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SCATTERED
AFTERNOON AND EARLY EVENING SHOWERS AND LIGHTNING STORMS ARE
EXPECTED EACH DAY...WITH LIGHTNING AND LOCALLY HEAVY RAINFALL
CONTINUING AS THE PRIMARY STORM THREATS.

TROPICAL CYCLONE EMILY ...APPROACHING THE WINDWARD ISLANDS...IS
CURRENTLY FORECAST TO PASS WELL SOUTH OF EAST CENTRAL FLORIDA THIS
WEEKEND. STAY TUNED TO THE LATEST FORECASTS ON EMILY FROM THE
NATIONAL HURRICANE CENTER.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CRISTALDI

In the hours before

Special weather statement, Jul 13, 5:09 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
509 PM EDT WED JUL 13 2005

FLZ045-132215-
ORANGE-
509 PM EDT WED JUL 13 2005

...STORMS WITH EXCESSIVE LIGHTNING OVER WESTERN ORANGE COUNTY...

AT 501 PM EDT...NATIONAL WEATHER SERVICE LIGHTNING DETECTION
EQUIPMENT INDICATED A STORM WITH EXCESSIVE LIGHTNING OVER PINE
HILLS...MOVING SOUTH AT 10 MPH.

LOCATIONS IN THE PATH OF THE LIGHTNING STORM INCLUDE BAY HILL...PINE
CASTLE...DOCTOR PHILLIPS AND PLEASURE ISLAND.  RADAR INDICATED THE
STORM ALSO HAS THE POTENTIAL OF PRODUCING HAIL AND STRONG GUSTY
WINDS.

IF YOU ARE OUTDOORS...TAKE SHELTER IN A BUILDING OR ENCLOSED
AUTOMOBILE. TREES AND OPEN SHELTERS FOUND ON A BEACH OR GOLF COURSE
OFFER NO PROTECTION.

A WARNING WILL BE ISSUED FOR THIS STORM IF IT INTENSIFIES FURTHER.

BRAGAW

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.